Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 372, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 7, 2018, 9:28 PM CDT for Cheyenne County, Kansas; Yuma County, Colorado. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2018, 9:28 PM CDT (02:28 UTC)
- Expired
- Aug 7, 2018, 10:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Yuma County, CO, Cheyenne County, KS
The radar
The Goodland radar (KGLD), 76 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 9:33 PM CDT | HAIL 0.88 | 4 Nnw Vernon, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 2.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1316 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1934 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -3.3
The text
As transmitted.
423
WUUS53 KGLD 080228
SVRGLD
COC125-KSC023-080315-
/O.NEW.KGLD.SV.W.0372.180808T0228Z-180808T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
828 PM MDT TUE AUG 7 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Yuma County in northeastern Colorado...
Northwestern Cheyenne County in northwestern Kansas...
* Until 915 PM MDT/1015 PM CDT/.
* At 828 PM MDT/928 PM CDT/, a severe thunderstorm was located 6
miles southwest of Wray, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wray, Vernon and Beecher Island.
This includes Highway 385 between mile markers 220 and 244.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4004 10205 4000 10205 4000 10193 3996 10178
3963 10210 3999 10255 4012 10234
TIME...MOT...LOC 0228Z 295DEG 23KT 4001 10230
HAIL...1.00IN
WIND...60MPH
$$
0242 follow-up statements
049
WWUS53 KGLD 080255
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
855 PM MDT TUE AUG 7 2018
COC125-KSC023-080315-
/O.CON.KGLD.SV.W.0372.000000T0000Z-180808T0315Z/
Yuma CO-Cheyenne KS-
855 PM MDT TUE AUG 7 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM
MDT/1015 PM CDT/ FOR SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN
COLORADO AND NORTHWESTERN CHEYENNE COUNTIES IN NORTHWESTERN KANSAS...
At 855 PM MDT/955 PM CDT/, a severe thunderstorm was located 6 miles
west of Haigler, or 10 miles southeast of Wray, moving east at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wray, Vernon and Beecher Island.
This includes Highway 385 between mile markers 224 and 241.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4004 10205 4000 10205 4000 10193 3996 10178
3963 10210 3993 10238 4008 10219
TIME...MOT...LOC 0255Z 285DEG 23KT 3999 10207
HAIL...1.00IN
WIND...60MPH
$$
024083
WWUS53 KGLD 080311
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
911 PM MDT TUE AUG 7 2018
COC125-KSC023-080321-
/O.EXP.KGLD.SV.W.0372.000000T0000Z-180808T0315Z/
Yuma CO-Cheyenne KS-
911 PM MDT TUE AUG 7 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO AND NORTHWESTERN CHEYENNE COUNTIES IN
NORTHWESTERN KANSAS WILL EXPIRE AT 915 PM MDT/1015 PM CDT/...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 4004 10205 4000 10205 4000 10193 3996 10178
3963 10210 3993 10238 4008 10219
TIME...MOT...LOC 0311Z 295DEG 23KT 3995 10195
$$
024What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 8:08 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 7, 8:08 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Goodland KS 708 PM MDT Tue Aug 7 2018 .SHORT TERM...(This evening through Wednesday) Issued at 319 PM MDT Tue Aug 7 2018 Pops have been increased for the overnight period, as a shortwave is expected to pass over our eastern CWA from Yuma County, Colorado to potentially Wichita County, Kansas. Disturbance may be enough lift to aid in thunderstorm development. Convection is expected to develop over eastern Colorado and die off over the plains. Biggest area of favored conditions will be the Palmer Dive and to the east of it. West Northwest wind flow aloft will aid in bringing in dryer area, especially in the mid and upper levels. Model soundings are showing favorable subsidence tomorrow. Pwat values are still sitting ~1" in the low levels. There is currently no well-defined synoptic support for convection. But short term models like the HRRR and HREF are pointing to late night convection from 06 to 12Z . MLCAPE values are ~1000-1500 with about 35-40 knots 0-6 km shear. Expecting isolated storms with marginally severe hail and winds. Tonight, lows will sit in the upper 50s to lower 60s across the Tri-State area. However, depending on convection, this may drop 5 to 10 degrees lower. Lastly, tomorrow's highs will be in the mid to upper 80s, with another round of slight chances for convection in the late afternoon. An isolated severe thunderstorm or two cannot be ruled out. .LONG TERM...(Wednesday night through Tuesday) Issued at 222 PM MDT Tue Aug 7 2018 A shortwave embedded in upper level ridge flow expected over the northern Plains by Thursday morning. This shortwave moves southeast over eastern Kansas by Friday night. During the southeastward progression of this shortwave, thunderstorm chances will exist for parts of the Tri-State region during the afternoon and overnight hours. The shortwave will extend into the southern Plains due to upper level lows settled over Oklahoma and Texas. This trough becomes split Sunday with the main trough over the Midwest and a cutoff low remaining over the southern Plains. By Tuesday morning, the cutoff low over Texas migrates northward towards strong flow aloft creating a shortwave trough over Kansas. The migration of the cutoff low over Kansas could potentially bring precipitation to the Tri-State region Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 702 PM MDT Tue Aug 7 2018 Thunderstorms will be possible at the GLD terminal between 02-06Z this evening. Otherwise, VFR conditions will prevail. Except for gusty/erratic winds invof any thunderstorms, light/variable winds will prevail. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...EV LONG TERM...NEWMAN AVIATION...VINCENT
Hazardous weather outlook, Aug 7, 7:33 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Goodland KS 633 PM MDT Tue Aug 7 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-090045- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 633 PM MDT Tue Aug 7 2018 /733 PM CDT Tue Aug 7 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THROUGH TONIGHT... Isolated severe thunderstorms capable of producing large hail and damaging winds will be possible in eastern Colorado and extreme western Kansas between 6 PM and 11 PM MDT this evening. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... An isolated severe thunderstorm cannot be ruled out in eastern Colorado and extreme southwestern Kansas late Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. Vincent
In the hours before
Local storm report, Aug 7, 8:14 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
714 PM MDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM HAIL 13 N FLAGLER 39.48N 103.02W
08/07/2018 E2.00 INCH KIT CARSON CO PUBLIC
GOLF BALL TO HEN EGG SIZE HAIL COVERING THE
GROUND TO A DEPTH OF 6 INCHES.
&&
VINCENTLocal storm report, Aug 7, 8:23 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
723 PM MDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 18 N FLAGLER 39.55N 103.06W
08/07/2018 E2.00 INCH KIT CARSON CO PUBLIC
&&
VINCENTLocal storm report, Aug 7, 8:36 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
736 PM MDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL 6 SE FLAGLER 39.24N 102.97W
08/07/2018 E1.00 INCH KIT CARSON CO PUBLIC
&&
VINCENTSpecial weather statement, Aug 7, 8:37 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
737 PM MDT TUE AUG 7 2018
COZ090-080200-
Yuma County CO-
737 PM MDT TUE AUG 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
800 PM MDT...
At 737 PM MDT, Doppler radar was tracking a strong thunderstorm over
Yuma, moving east at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Yuma and Eckley.
LAT...LON 4029 10257 4004 10244 3997 10275 4008 10280
4017 10280 4018 10279
TIME...MOT...LOC 0137Z 248DEG 15KT 4011 10270
024Local storm report, Aug 7, 8:41 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
741 PM MDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM HAIL 4 ESE YUMA 40.09N 102.65W
08/07/2018 E0.88 INCH YUMA CO PUBLIC
&&
VINCENTLocal storm report, Aug 7, 9:05 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
805 PM MDT TUE AUG 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM HAIL 1 SSE ECKLEY 40.10N 102.48W
08/07/2018 E1.25 INCH YUMA CO TRAINED SPOTTER
&&
VINCENTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 10:16 PM CDT | Special Weather Statement | GLD | Cheyenne | 14 min |
| Aug 8, 1:01 AM CDT | Special Weather Statement | GLD | Greeley | 29 min |
| Aug 8, 11:49 AM CDT | Special Weather Statement | GLD | Graham | 41 min |
| Aug 8, 11:54 AM CDT | Severe Thunderstorm Warning | GLD | Graham | 36 min |
| Aug 8, 12:35 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 8 min |
| Aug 8, 2:22 PM CDT | Special Weather Statement | GLD | Gove | 23 min |
| Aug 8, 2:28 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 32 min |
| Aug 8, 2:40 PM CDT | Special Weather Statement | GLD | Wichita | 35 min |
| Aug 8, 2:41 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 19 min |
| Aug 8, 2:55 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 20 min |
| Aug 8, 3:16 PM CDT | Special Weather Statement | GLD | Logan | 14 min |
| Aug 8, 3:17 PM CDT | Special Weather Statement | GLD | Wichita | 13 min |
| Aug 8, 3:18 PM CDT | Special Weather Statement | GLD | Thomas | 27 min |
| Aug 8, 3:23 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 15 min |
| Aug 7, 7:28 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson | 47 min |
| Aug 7, 7:33 PM CDT | Special Weather Statement | GLD | Yuma | 27 min |
| Aug 7, 8:14 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson | 46 min |
| Aug 7, 8:37 PM CDT | Special Weather Statement | GLD | Yuma | 23 min |
| Aug 7, 8:47 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 43 min |
| Aug 7, 8:49 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 41 min |
| Aug 8, 1:52 AM CDT | Special Weather Statement | GLD | Yuma | 53 min |
| Aug 8, 4:13 AM CDT | Special Weather Statement | GLD | Yuma | 47 min |
| Aug 8, 4:16 AM CDT | Special Weather Statement | GLD | Kit Carson | 44 min |
| Aug 8, 7:42 AM CDT | Special Weather Statement | GLD | Kit Carson | 63 min |
| Aug 8, 9:05 AM CDT | Special Weather Statement | GLD | Yuma | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.